Alert archive / Indiana / Special Weather Statements in 2026

Special Weather Statement, NWS Northern Indiana

March 31, 2026Allen County, Indiana

NWS Northern Indiana issued this special weather statement at Mar 31, 2026, 2:21 PM EDT for Allen County, Indiana. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 31, 2026, 2:21 PM EDT (18:21 UTC)
Expired
Mar 31, 2026, 2:45 PM EDT
In force
24 min
Issued by
NWS Northern Indiana
Hail
0.50 in
Wind
50

County Allen County, IN

The radar

The Northern Indiana radar (KIWX), 58 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 6.4 hours before the alert went out and 213 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2026-03-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2026-03-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
852 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
197 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

105 
WWUS83 KIWX 311821
SPSIWX

Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Tue Mar 31 2026
 
INZ009-018-311845-
Allen IN-De Kalb IN-
221 PM EDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEN AND SOUTHERN
DE KALB COUNTIES THROUGH 245 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntertown, or 8 miles south of Garrett, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor hail damage to vegetation is 
         possible.

Locations impacted include...
Fort Wayne, Auburn, Huntertown, Woodburn, Grabill, St. Joe,
Leo-cedarville, Concord, Newville, Butler Center, Saint Johns,
Harlan, Wallen, Spencerville In Dekalb County, Cuba, and Saint Joe.

This includes the following highways...
 Interstate 469 between mile markers 24 and 30.
 Interstate 69 in Indiana between mile markers 314 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern Indiana.

&&

LAT...LON 4107 8481 4117 8521 4126 8521 4126 8519
      4132 8519 4139 8481
TIME...MOT...LOC 1820Z 273DEG 37KT 4123 8511 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

$$

CLH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this special weather statement went out at Mar 31, 1:43 PM EDT, 38 minutes earlier. Its key messages:

  • There is a Slight Risk for severe weather today (level 2 of 5).
  • Storms west of Interstate 69 may intensify through mid afternoon as they track east. Large hail and damaging winds are possible.
  • Additional showers and thunderstorms are expected to develop along and ahead of a cold front this evening. Damaging winds of 60-70 mph, large hail, isolated tornadoes, and locally heavy rainfall are all possible.
  • Near record warmth again today with highs in the mid 70s to near 80 degrees.
  • Much cooler Wednesday with afternoon temperatures near 50.
  • Becoming mild again late in the week into the weekend with additional chances for rain.
Area forecast discussion, Mar 31, 1:43 PM EDT, 38 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
143 PM EDT Tue Mar 31 2026

.KEY MESSAGES...

- There is a Slight Risk for severe weather today (level 2 of 5).

- Storms west of Interstate 69 may intensify through mid
  afternoon as they track east. Large hail and damaging winds
  are possible.

- Additional showers and thunderstorms are expected to develop
  along and ahead of a cold front this evening. Damaging winds
  of 60-70 mph, large hail, isolated tornadoes, and locally
  heavy rainfall are all possible.

- Near record warmth again today with highs in the mid 70s to near
  80 degrees.

- Much cooler Wednesday with afternoon temperatures near 50.

- Becoming mild again late in the week into the weekend with
  additional chances for rain.

&&

.DISCUSSION...
Issued at 320 AM EDT Tue Mar 31 2026

A very active week is ahead with mild temperatures and several
opportunties for rain and storms, including potential for
severe weather later today. Our entire area is now under a
Slight Risk (level 2 of 5) for severe weather per the Storm
Prediction Center. A developing low pressure system will lift
through the Upper Midwest today, with its trailing cold front
sweeping through our forecast area later this evening. The
system's attendant warm front is well north of our area across
northern Lower Michigan currently. Temperatures have remained
very mild overnight only dropping into the mid 60s. Increased
low level mixing is ongoing with increasing southwesterly winds
over the past few hours. 850mb moisture transport ramps up today
as strong WAA and southwesterly winds advect warm, moist air
from the Gulf into the Upper Great Lakes region. Southerly low
level winds persist today with gusts to 30-35 mph, especially by
this afternoon and evening. With our area firmly in the warm
sector today, highs will be in the mid 70s to low 80s area-wide.
Locations south of US 24 have the best chances of reaching 80
degrees or higher. Dewpoints will be in low 60s by midday. Amid
zonal flow aloft and aided by a 500mb shortwave lifting out of
eastern Iowa/central Illinois later this morning, scattered
convection may clip northwest Indiana as it lifts from northern
Illinois into Lower Michigan. This activity is expected to
produce an outflow boundary across northern. As the warm, moist
airmass destabilizes this afternoon, this outflow boundary
should be the focus of where storms develop this afternoon. Hi-
res model guidance is all over the place and has yet to come to
a consensus on when and where exactly storms will develop this
afternoon. In an attempt to sift through all the potential
outcomes and determine what could happen today, I have medium
confidence in severe weather occuring but low confidence on the
exact onset. Some models have storms developing as early as 2-4
PM EDT while other don't have storms developing until as late as
8 PM EDT. With southwest surface flow and zonal winds aloft,
0-6km shear of 40-50 kts will exist all day today. Models show
SBCAPE values of 1500-2000 J/kg this afternoon and evening; a
strong cap is in place now and should hold through the morning.
Once the cap breaks and as the low level jet ramps up and we
continue to destabilize this afternoon, I think that convective
initiation should occur between 4-8 PM EDT. Scattered strong to
severe storms should get going ahead of the approaching cold
front, becoming more widespread after 8 PM EDT. Moderately steep
mid level lapse rates around 7 C/km will be supportive for
severe weather this afternoon and evening, but quickly diminish
after sunset. While we may start with discrete storms along the
outflow boundary this afternoon, as more storms pop up into the
evening ahead of the cold front, I'd expect a transition to more
of a linear setup with bowing segments/clusters. A mixed, messy
storm mode of both types may also occur as convection grows
upscale. Low level vertical wind shear is evident in forecast
hodographs, which depict 0-1 km SRH values of 200-300 m2/s2
across our forecast area throughout the evening. In line with
this, SPC continues to have our entire area under a 2% tornado
risk with CIG1 hatching. While the overall tornado threat is
rather low, it it not zero and if a tornado were to develop, it
could be strong (up to EF2 intensity). A strong tornado threat
would mainly exist if a storm were able to remain discrete this
afternoon/evening. An embedded brief, weak spin up or two is
also not out of the question within a linear/bowing segment.
Main hazards though will be the damaging wind and hail threats.
Wind gusts 6-70 mph and 1" diameter hail could occur within any
severe storm today.

The cold front will sweep though much of our forecast area from
northwest to southeast later this evening into early Wednesday. The
frontal boundary may stall out over our southeast, somewhere in the
US 30 vicinity. While our entire area technically has a
Marginal Risk (level 1 of 4) for flooding today, winds along and
south of US 30 will still be southwesterly out ahead of the
front, so I have some concerns about a flooding threat
developing there late tonight into Wednesday morning as those
surface winds will be parallel to the incoming cold/stationary
front. Flooding will be possible given a saturated atmospheric
profile (low and mid level RH >80%), precipitable water values
of 1.25-1.5", and as aforementioned, strong moisture transport
at 850mb will be bringing in very warm and moisture air.
Forecast soundings south of US 30 also show tall, skinny CAPE
profiles and a deep, warm cloud layer >10,000 ft. All of this
points towards potential flooding concerns developing along and
south of US 30, depending on the exact timing and forward speed
of the cold front. If the front is able to clear the area in a
relatively quick time span, the flooding threat will be lower.

Temperatures crash on the backside of the front tonight, with
Wednesday's highs expected to occur at midnight. Temperatures will
then be in the upper 40s to low 50s during the afternoon Wednesday
with cyclonic northwest flow and CAA on the backside of the front.
There may be some lingering rain and storms Wednesday morning, but
then we end up in the dry slot of the next incoming system later in
the day. Mild air then returns as temperatures quickly moderate back
into the 70s by Thursday afternoon. The active weather pattern
continues with additional chances for rain on Thursday as another
low pressure system lifts into the Midwest and its attendant warm
front lifts across our area. More rain is possible next weekend too
as our active weather pattern looks to continue into early April.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 140 PM EDT Tue Mar 31 2026

A small scale convectively enhanced short wave has led to
the development of showers and thunderstorms across northern
Indiana with thunder likely at KFWA in the 18Z to 20Z timeframe.
These storms to this point appear to be slightly elevated which
has limited strength of winds. These storms may intensify as
they track east of I-69 over next few hours. These storms will
likely produce brief heavy rainfall and small hail at KFWA.
Additional scattered showers and storms are expected to develop
after 21 or 22Z across northwest Indiana, eventually spreading
eastward this evening as cold front sinks southeast. A secondary
pocket of instability, likely surface based, should allow these
storms to become stronger with a wind/hail threat. Post-frontal
rain and embedded storms will likely continue at KFWA through
late evening, with early diminishment at KSBN. Cigs should
deteriorate behind the sfc front tonight with lower end MVFR
cigs becoming likely at both terminals. Otherwise, windy
conditions with gusts to 25 to 30 knots are expected ahead of
the front this afternoon, with the strongest winds at KFWA.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...None.
OH...None.
MI...None.
MARINE...Small Craft Advisory until 2 PM EDT Wednesday for LMZ043.
     Small Craft Advisory until 8 PM EDT Wednesday for LMZ046.

&&

DISCUSSION...Johnson
AVIATION...Marsili
Hazardous weather outlook, Mar 31, 4:41 AM EDT, 9 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Northern Indiana
441 AM EDT Tue Mar 31 2026

INZ005>009-012>015-017-018-020-022>027-032>034-103-104-116-203-204-
216-MIZ078>081-177-277-OHZ001-002-004-005-015-016-024-025-010845-
Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-Marshall-
Fulton IN-Whitley-Allen IN-White-Cass IN-Miami-Wabash-Huntington-
Wells-Adams-Grant-Blackford-Jay-Northern La Porte-
Eastern St. Joseph IN-Northern Kosciusko-Southern La Porte-
Western St. Joseph IN-Southern Kosciusko-Cass MI-St. Joseph MI-
Branch-Hillsdale-Northern Berrien-Southern Berrien-Williams-
Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert-Allen OH-
441 AM EDT Tue Mar 31 2026 /341 AM CDT Tue Mar 31 2026/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...Today and tonight.

Scattered severe storms are likely this afternoon and evening. All
hazards are possible including damaging wind gusts, 1 inch diameter
hail, and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

LMZ043-010845-
New Buffalo MI to St Joseph MI-
441 AM EDT Tue Mar 31 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are likely Tuesday afternoon and evening. Conditions
hazardous to small craft will likely persist into Thursday.

LMZ046-010845-
Michigan City IN to New Buffalo MI-
441 AM EDT Tue Mar 31 2026

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for the nearshore waters of
southeastern Lake Michigan.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

 Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

Thunderstorms are likely Tuesday afternoon and evening. Conditions
hazardous to small craft will likely persist into Thursday.

In the hours before

Special weather statement, Mar 31, 2:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Northern Indiana
221 PM EDT Tue Mar 31 2026

INZ009-018-311845-
Allen IN-De Kalb IN-
221 PM EDT Tue Mar 31 2026

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN ALLEN AND SOUTHERN
DE KALB COUNTIES THROUGH 245 PM EDT...

At 220 PM EDT, Doppler radar was tracking a strong thunderstorm near
Huntertown, or 8 miles south of Garrett, moving east at 45 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Fort Wayne, Auburn, Huntertown, Woodburn, Grabill, St. Joe,
Leo-cedarville, Concord, Newville, Butler Center, Saint Johns,
Harlan, Wallen, Spencerville In Dekalb County, Cuba, and Saint Joe.

This includes the following highways...
 Interstate 469 between mile markers 24 and 30.
 Interstate 69 in Indiana between mile markers 314 and 327.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Northern Indiana.

A Severe Thunderstorm Watch remains in effect until 600 PM EDT for
northeastern Indiana.

&&

LAT...LON 4107 8481 4117 8521 4126 8521 4126 8519
      4132 8519 4139 8481
TIME...MOT...LOC 1820Z 273DEG 37KT 4123 8511

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

CLH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 31, 12:38 AM EDTSpecial Marine WarningIWX67 min
Mar 31, 1:06 AM EDTSpecial Marine WarningIWX39 min
Mar 31, 2:29 AM EDTSpecial Weather StatementIWXLaGrange31 min
Mar 31, 2:43 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb47 min
Mar 31, 5:40 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Starke35 min
Mar 31, 5:47 PM EDTSevere Thunderstorm WarningIWXLaPorte, Marshall, Saint Joseph, Starke28 min
Mar 31, 6:07 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Starke4 hr
Mar 31, 6:11 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall, Wabash, Whitley34 min
Mar 31, 6:27 PM EDTTornado WarningIWXKosciusko, Wabash33 min
Mar 31, 6:37 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley23 min
Mar 31, 6:38 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble37 min
Mar 31, 6:40 PM EDTTornado WarningIWXHuntington, Wabash, Wells, Whitley25 min
Mar 31, 6:54 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells, Whitley36 min
Mar 31, 7:01 PM EDTAreal Flood AdvisoryIWXKosciusko, Marshall4 hr
Mar 31, 7:03 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb27 min
Mar 31, 7:36 PM EDTSevere Thunderstorm WarningIWXAllen, Huntington, Kosciusko, Wabash, Wells, Whitley24 min
Mar 31, 7:55 PM EDTSevere Thunderstorm WarningIWXAdams, Allen, Huntington, Wells, Whitley35 min
Mar 31, 3:10 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry35 min
Mar 31, 7:10 PM EDTTornado WarningIWXDefiance, Paulding35 min
Mar 31, 7:16 PM EDTTornado WarningIWXPaulding, Van Wert29 min
Mar 31, 7:27 PM EDTSevere Thunderstorm WarningIWXDefiance, Henry, Paulding, Putnam33 min
Mar 31, 7:42 PM EDTTornado WarningIWXAllen, Putnam33 min
Mar 31, 12:45 AM EDTSpecial Weather StatementIWXBerrien45 min
Mar 31, 1:21 AM EDTSevere Thunderstorm WarningIWXBerrien24 min

Nearby

Special Weather Statements in Indiana, 2026Every special weather statement in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.